Texas, 2011

Damaging Wind and Strong Wind in Texas, July 2, 2011

July 2, 2011 · NWS HGX · 2 events in 2 counties and zones

An early evening severe thunderstorm produced some wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early evening severe thunderstorm produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 2, 5:26 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 2, 5:26 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
626 PM CDT SAT JUL 2 2011

.AVIATION...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUES MOVING SOUTHWEST
INTO THE AREA FROM HUNTSVILLE TO CONROE TO NORTH OF KIAH. THIS
AREA OF PCPN WILL CONTINUE PROPOGATING TO THE SOUTHWEST BEFORE
DISSIPATING AROUND 03/02Z. GUSTY WINDS OF 40KTS AND SOME SMALL
HAIL POSSIBLE WITH THESE STORMS THIS EVENING. EXPECT THINGS TO
BECOME MOSTLY VFR AROUND 02Z AS DAYTIME HEATING ENDS AND
THUNDERSTORMS DECREASE. VFR CONDITIONS AND LIGHT WINDS WILL
PREVAIL AFTER 02Z. EXPECT SOME SCATTERED TSTMS AGAIN ON SUNDAY BUT
NOT SURE EXACTLY WHERE OR HOW MANY SO I PUT CB IN THE TAF MID AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 537 PM CDT SAT JUL 2 2011/

UPDATE...
A QUICK UPDATE FOR THE ONGOING SHRA/TSRA. HAVE RAISED POPS NORTH
OF THE SEABREEZE (ARM-SGR-IAH-6R3) AND WEST OF THE OUTFLOW MOVING
INTO SETX FROM STORMS NEAR AND WEST OF THE THE DECAYING STATIONARY
FRONT IN LA. BEST RAIN CHANCES LOOK TO BE FROM LIBERTY COUNTY TO
NEAR HUNTSVILLE TO MADISONVILLE WHERE THE SEABREEZE COLLIDES WITH
THE OUTFLOWS TO THE NORTH. NOT EXPECTING ANY BIG RAINS JUST SOME
MUCH NEEDED SUMMERTIME POPCORN TSRA.
45

PREV DISCUSSION... /ISSUED 329 PM CDT SAT JUL 2 2011/

DISCUSSION...
CONVECTION FIRING UP JUST WEST SOUTHWEST OF THE OFFICE WITH QUITE
THE IMPRESSIVE RAIN SHAFT VIA SECURITY CAM. SCATTERED CELLS POPPING
ALONG THE SEA BREEZE BOUNDARY OVER EXTREME SW'ERN LIBERTY COUNTY TO
ACROSS BRAZORIA AND MATAGORDA COUNTIES. A WEAK EASTERN TEXAS BOUNDARY
(WITH MORE WIDELY SCATTERED POCKETS OF RAIN/ISOLATED THUNDER) SLOWLY
INCHING TOWARDS THE EASTERN EDGE OF THE FA MAY INTERACT WITH OUR LOCAL
SEA BREEZE. A BEARS WATCH AS THERE IS A SLIGHT PROB THAT THESE MERGING
BOUNDARIES COULD ENHANCE LATE DAY CONVECTION AND/OR INITIATE MORE AREAL
RAIN COVERAGE.

NO SIGNIFICANT CHANGE TO THE HOLIDAY FORECAST AS WHAT IS BEING EXPERIENCED
TODAY WILL BE SIMILAR TO THAT OF WHAT IS EXPECTED OVER THE FOURTH
OF JULY. UPPER RIDGING IS SLOWLY MIGRATING WESTWARD INTO THE WESTERN
PLAINS...WITH THE CENTER/AXIS EVENTUALLY SETTLING IN OVER THE FOUR
CORNERS. THE GFS SOLUTION SEEMS TO BE LEANING TOWARDS WHAT THE EURO
HAD BEEN STATING YESTERDAY...THAT OF A GENERAL WEAKNESS UNDER THE
ABOVE STATED RIDGE. AN INVERTED TROF...OR WEAK TUTT...MAY BE IN THE
CARDS THIS TIME NEXT WEEK. IF THIS DOES DEVELOP...THEN THE MUCH AWAITED
PATTERN CHANGE OVER TO MORE WIDESPREAD WET WOULD ENSUE. UNTIL THEN...IF
YOU ARE NOT ONE OF THE LUCKY ONES TO PICK UP 1 TO 2 QUICK INCHES FROM
AN AFTERNOON BREEZE STORM (AS WAS THE CASE TODAY OVER WESTERN GALVESTON
COUNTY)...THEN VERY HOT AND DRY WILL REMAIN THE THEME. 31

MARINE...
A RELATIVELY FLAT PRESSURE GRADIENT WILL PERSIST THE NEXT SEVERAL
DAYS RESULTING IN LIGHT WINDS ACROSS THE MARINE WATERS. SWELLS HAVE
DECREASED TO LESS THAN 3 FEET. TIDE LEVELS ARE EXPECTED TO REMAIN
NEAR NORMAL. 43

FIRE WEATHER...
DEW POINTS WILL CONTINUE TO MIX OUT THROUGH TUESDAY WITH AFTERNOON
RH VALUES FALLING TO BELOW 30 PERCENT AT TIMES. WINDS SHOULD REMAIN
LIGHT EACH AFTERNOON EXCEPT IN AND NEAR STORMS. ISOLATED STORMS WILL
BE POSSIBLE EACH AFTERNOON WITH HEATING. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  99  74  99  74 /  20  20  20  20  20
HOUSTON (IAH)              73  99  73  98  73 /  20  20  20  20  20
GALVESTON (GLS)            80  92  80  92  80 /  20  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
AVIATION/MARINE...34
Hazardous weather outlook, Jul 2, 1:25 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 AM CDT SAT JUL 2 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
225 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE POSSIBILITY EXISTS FOR ONE OR TWO STRONG STORMS.
THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND CLOUD-TO-GROUND
LIGHTNING.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EARLY EVENING HOURS EACH DAY. THE POSSIBILITY EXISTS FOR ONE OR
TWO STRONG STORMS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND
CLOUD-TO-GROUND LIGHTNING.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 2, 3:21 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 PM CDT SAT JUL 2 2011

TXZ163-176-177-022215-
HOUSTON-MADISON-WALKER-
421 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF AUSTONIO THIS STORM WAS
DRIFTING WEST AT AROUND 5 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY DOWNPOURS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...AUSTONIO...MIDWAY AND
LOVELADY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3114 9543 3095 9544 3087 9565 3094 9577
      3106 9580 3111 9579 3111 9578 3114 9578
      3117 9574 3118 9575 3120 9575 3125 9564
TIME...MOT...LOC 2121Z 270DEG 0KT 3105 9553
Special weather statement, Jul 2, 3:38 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 PM CDT SAT JUL 2 2011

TXZ210-226-227-022245-
COLORADO-FORT BEND-WHARTON-
438 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WHARTON...MOVING WEST AT 15
MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...HUNGERFORD...EGYPT...
WHARTON...KENDLETON AND EL CAMPO.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2940 9636 2967 9626 2967 9624 2965 9621
      2963 9618 2963 9615 2933 9580 2915 9597
      2907 9637
TIME...MOT...LOC 2139Z 106DEG 14KT 2928 9604
Special weather statement, Jul 2, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CDT SAT JUL 2 2011

TXZ199-030000-
MONTGOMERY-
614 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONTGOMERY COUNTY...MOVING
NORTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PORTER...NEW CANEY AND
WOODLOCH.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3009 9521 3015 9539 3020 9545 3034 9540
      3037 9534 3037 9526 3034 9522 3032 9522
      3033 9520 3033 9518 3024 9514
TIME...MOT...LOC 2314Z 113DEG 7KT 3021 9527

The radar

The Houston radar (KHGX), 81 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 2, 5:45 PM CST
Where
Montgomery County, 2.16 mi SSE of Splendora
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.200, -95.160

A severe thunderstorm downed some trees and power lines. One tree fell on a car.

Strong Wind, Wharton

When
July 2, 10:55 PM CST
Where
Wharton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Thunderstorm wind gusts, estimated at 40 to 45 knots by emergency manger, damaged a few barns and sheds south of Wharton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336301, 336406.